What you need to know about Narcan

This entry was posted in Addiction and tagged , , , on by .
What you need to know about Narcan

In an effort to curb opioid-related overdoses, emergency responders and law enforcement agencies in many places around the country continueto scramble for strategies aimed at preventing overdose deaths at the “pre-hospital level”. A product called NARCAN Nasal Spray (Naloxone HCl), more commonly referred to as “naloxone” is a key contributor in the ability of first responders to save lives when arriving at the scene of a suspected overdose. Traditionally and still currently, naloxone is administered intravenously. At the most basic chemical level naloxone HCl is a substance that blocks opioid receptors in the body and actively (as well as quite quickly) reverses the effects of an opioid overdose when given to an individual.

Though many first responders now carry naloxone, including the easy-to-use intra-nasal delivery systems, the NARCAN nasal spray and naloxone’s other forms are unfortunately still prescription products and aren’t available for public purchase everywhere. However, we’ve included this important link, and included it again at the end of this post, that will allow to you find out if you or a loved one lives in a state that may have laws or arrangements in place that allow for the purchase of naloxone without an individual prescription.

If you do live in a place that allows you to carry naloxone, and you choose to do so, it’s important to be able to properly identify signs of a potential opioid-related overdose, know how to use your naloxone product, as well as important information regarding it’s use.

Indications that someone may be experiencing an opioid overdose:

– Slowed breathing, or not breathing at all
– Very small, pinpoint pupils in the eyes
– A slow heartbeat
– Extreme drowsiness and/or a lack of responsiveness
– Subject becoming blue in face or lips

Important information about naloxone:

 Depending on the administration device naloxone typically costs

  • $40-50 for boxed pre-loaded syringes
  • $5 for a nasal adaptor
  • About $15 for bag to make a naloxone administration kit

– Naloxone should be administered immediately in the event of a suspected overdose
– Naloxone may need to be administered repeatedly every 2-3 minutes if the individual is not responding, or until emergency assistance arrives
– Naloxone has been reported to cause withdrawal symptoms in patients following administration
– Administering naloxone DOES NOT alleviate the requirement for emergency care – calling 911 is always the first step in the event of any emergency
-Naloxone/Narcan has a short half-life and overdose still possible after the reversal has taken place
-Naloxone DOES NOT reverse the side effects of benzodiazepine overdose (Xanax, Valium, Klonopin)

Naloxone laws and availability by state

Source: PO

Leave a Reply

Your email address will not be published. Required fields are marked *